Maine, 2021Winter Weather in Maine, December 18 to 19, 2021
December 18 to 19, 2021 · NWS CAR · 15 events in 15 counties and zones
tracking south of the region from the overnight hours of the 18th into the morning of the 19th. An inverted trof extended north across the region from the low.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure approached late on the 18th...tracking south of the region from the overnight hours of the 18th into the morning of the 19th. An inverted trof extended north across the region from the low. An upper level disturbance also crossed the region. These features all combined to produce snow across northern and eastern Maine. Snow initially developed across Downeast and west-central portions of the region during the evening of the 18th. Snow expanded across the rest of the region through the remainder of the evening into the early morning hours of the 19th. Snow persisted through the morning of the 19th...tapering to snow showers during the afternoon. Storm total snow accumulations ranged from 3 to 6 inches across much of the region...with 2 to 4 inches along the Downeast coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 18, 6:35 PM EST, 25 minutes earlier.
Area forecast discussion, Dec 18, 6:35 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
635 PM EST Sat Dec 18 2021
.SYNOPSIS...
Low pressure will track southeast of the Gulf of Maine tonight
through Sunday. High pressure will build in from the west
Sunday night and crest south of the area Monday. A cold front
will cross the area Tuesday morning, followed by high pressure
Tuesday night. Low pressure will track north of the area
Wednesday, followed by another high pressure system building in
by Thursday.
&&
.NEAR TERM /THROUGH SUNDAY/...
630pm update...Bumped up snow ratios and snow amounts based on
the latest analysis and guidance. May have to extend advisories
a bit further north and east, but will wait for 00Z data and the
next update. Coastal Hancock is closest to warning criteria of 7
inches in 12 hours, but in this case, expect any accumulations
in excess of 7 inches to be spread over a period greater than 12
hours.
Previous discussion...
Have extended the Winter Weather Advisory to include northern
Somerset, northern/central Piscataquis and central Washington
counties. Low pressure tracks southeast of the Gulf of Maine
later tonight through early Sunday, exiting southeast of Nova
Scotia Sunday afternoon. An inverted trof will extend back from
this low across western and Downeast portions of the forecast
area later tonight through early Sunday. Aloft, an upper level
disturbance will also cross the region later tonight through
early Sunday. Upper level jet support and low level convergence
along the surface trof will also help support precipitation
tonight through early Sunday. Snow will initially develop across
Downeast and west-central portions of the forecast area this
evening, then expand across the remainder of the region through
the late evening and early morning hours. Snow will persist
into Sunday morning, then taper to snow showers during the
afternoon. Storm total snow accumulations within the advisory
area are generally expected to range from 4 to 6 inches, with 2
to 4 inches across east-central areas and 1 to 3 inches across
northern areas. Low temperatures tonight will range from the mid
to upper teens north, to the lower to mid 20s Downeast. High
temperatures Sunday will range from the lower to mid 20s north,
to around 30 to the lower 30s Downeast.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
The 500h trough and surface low will continue to exit east into
the Maritimes Sunday night with ridging aloft and at the surface
building towards the region. Lingering moisture trapped beneath
a lowering subsidence inversion will lead to flurries and snow
showers across the north and Central Highlands early Sunday
night. The area just above the CCL will be within the dendritic
growth zone, which will lead to flurries and potential for a
quick coating in any more organized bands of snow showers. High
pressure will build over the North Woods by daybreak Monday.
Decreasing winds and clearing skies will result in temperatures
falling near or below zero across the North Woods. Elsewhere,
temperatures are forecast to range from the single digits to mid
teens.
Increasing clouds are expected Monday with dry weather as high
pressure shifts eastward and a 500h trough moves across Ontario
and James Bay into Quebec. Weak near winter solstice sunshine
will struggle to overcome the thickening cirrus, yielding high
temperatures ranging from near 30 along the coast to near 20
across the north. After perhaps a couple hours of cooling during
the late afternoon and evening, expect temperatures to increase
most of the night as advection of milder air strengthens ahead
of the trough and surface front. Snow showers will develop as
the trough passes. However, with the subtropical jet situated
across the Mid-Atlantic, the system will be deprived of more
significant moisture. Resulting snow amounts are expected to be
an inch or two or less. High temperatures will be reached during
the morning as a strong cold front sweeps through Maine by 18z
Tuesday. Instability both with and just behind the front will
lead to gusty snow showers or possibly squalls. Guidance such
as the NAM is indicating snow squall parameters in excess of 4
across northern Maine around midday Tuesday, but there is
uncertainty regarding the degree of instability and precise
timing of the front. What is more certain is that winds will
increase behind the front with gusts over 30 mph likely. If snow
showers occur, they could mix even stronger winds down to the
surface from just above the boundary layer.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure will build overhead Tuesday night with mostly
clear conditions initially. High clouds will build in, possibly
limiting full radiational cooling potential. Nonetheless, it
will be a cold night with northern Maine within several degrees
on either side of zero, and Downeast Maine dropping into the
upper single digits to lower teens. By Wednesday another trough
swinging eastward across eastern Canada will come tantalizingly
close to phasing with a southern stream shortwave along the
Mid-Atlantic coast. While there are a handful of ensemble
members that successfully phase the two features and produce a
significant snowfall, this is an outlier solution at the moment.
The most likely scenario appears to be a light snowfall or snow
showers from the northern trough/shortwave, with greater PoPs
with eastward extent.
Low pressure will pull away into the Maritimes Wednesday night
with cold air advection, dry conditions, and near normal
temperatures, followed by high pressure building in for
Thursday. Uncertainty increases heading into the holiday weekend
with the operational GFS a notable outlier compared to other
major guidance such as the ECMWF, Canadian, and ICON, which all
show a warm air advection scenario occurring on
Saturday/Christmas Day, while the GFS holds off until Sunday.
However, there is agreement in the negative North Atlantic
Oscillation (NAO) continuing through this weekend, which should
keep our active pattern and near to below normal temperatures in
tact. This suggests a decent chance of snow at some point from
Friday through Sunday, but how much and when remains uncertain.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: Expect VFR conditions across northern areas early
tonight. MVFR/IFR, occasional LIFR, conditions then develop
later tonight with snow which will persist into Sunday morning.
VFR/MVFR Sunday afternoon with snow tapering to snow showers.
Across Downeast areas, IFR/LIFR conditions will develop early
tonight with snow which will persist into Sunday morning.
VFR/MVFR Sunday afternoon with snow tapering to scattered snow
showers. Northwest/north winds 5 to 10 knots, becoming
east/northeast tonight. Northeast/north winds around 10 knots
Sunday.
SHORT/MID TERM:
Sunday night to Monday...Predominantly VFR with
light NW winds, shifting SW Monday afternoon. MVFR ceilings,
flurries, and isolated snow showers are possible at northern
terminals early Sunday night.
Monday night...Mostly VFR with MVFR or IFR ceilings and
visibility in snow showers, mainly across the north. SSW winds 5
to 15 kts with gusts to 20 kts.
Tuesday...Becoming VFR with brief restrictions possible in snow
showers/squalls across northern terminals. SW winds during the
morning shift WNW and increase to 10 to 20 kts with gusts to 30
kts. Higher gusts are possible in and near snow showers.
Tuesday night...VFR with light winds.
Wednesday to Wednesday night...MVFR with a chance of snow,
possibly mixed with rain at coastal terminals. S winds 10 to 20
kts with higher gusts, shifting WNW overnight.
Thursday...VFR. NW winds 10 to 20 kts with higher gusts
possible.
&&
.MARINE...
NEAR TERM: Expect conditions below small craft advisory levels
early tonight. A Small Craft Advisory then remains in effect
for all the waters starting at 1 AM then persisting through
Sunday. Visibilities lowering in developing snow early tonight,
with snow then persisting into Sunday afternoon.
SHORT/MID TERM: A marginal SCA will continue into Sunday
evening, followed by a window of tranquil conditions Monday.
Winds and seas build to SCA levels again Monday night into
Tuesday evening, with gales also possible, mainly across the
outer waters. Another window of tranquil conditions is expected
later Tuesday night into Wednesday morning. Winds and seas
increase again above SCA levels either Wednesday afternoon or
Wednesday night depending on the exact timing details of the
following system, which are uncertain. Gales are also possible
depending on the intensity of the system.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 1 PM EST Sunday for MEZ003-010-
015>017-029>031.
MARINE...Small Craft Advisory from 1 AM Sunday to 7 AM EST Monday for
ANZ050>052.
&&
Near Term...Norcross
Short Term...MStrauser
Long Term...MStrauser
Aviation...Norcross/MStrauser
Marine...Norcross/MStrauserHazardous weather outlook, Dec 18, 5:23 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
523 PM EST Sat Dec 18 2021
MEZ001-002-004>006-011-032-191200-
Northwest Aroostook-Northeast Aroostook-Northern Piscataquis-
Northern Penobscot-Southeast Aroostook-Central Penobscot-
Northern Washington-
523 PM EST Sat Dec 18 2021
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.
.DAY ONE...Tonight.
Storm total snow accumulations through Sunday morning are expected
to range from 1 to 3 inches across northern areas, with 2 to 4 inches
across east-central areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ003-010-015>017-029>031-191200-
Northern Somerset-Central Piscataquis-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-
523 PM EST Sat Dec 18 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST SUNDAY...
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Interior DownEast Maine, North Woods Maine
and Penobscot Valley Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-191200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
523 PM EST Sat Dec 18 2021
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Gale force wind gusts are possible Monday night into early Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Weather, Coastal Hancock
- When
- December 18, 7:00 PM EST to December 19, 1:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Social Media
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches.
Winter Weather, Coastal Washington
- When
- December 18, 7:00 PM EST to December 19, 1:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches.
Winter Weather, Southern Penobscot
- When
- December 18, 7:00 PM EST to December 19, 1:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 5 inches.
Winter Weather, Interior Hancock
- When
- December 18, 7:00 PM EST to December 19, 1:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches.
Winter Weather, Central Washington
- When
- December 18, 7:00 PM EST to December 19, 1:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches.
Winter Weather, Central Piscataquis
- When
- December 18, 7:00 PM EST to December 19, 1:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Social Media
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches.
Winter Weather, Southern Piscataquis
- When
- December 18, 7:00 PM EST to December 19, 1:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Social Media
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches.
Winter Weather, Central Penobscot
- When
- December 18, 7:00 PM EST to December 19, 1:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Social Media
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches.
Winter Weather, Northern Washington
- When
- December 18, 7:00 PM EST to December 19, 1:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Social Media
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches.
Winter Weather, Northwest Aroostook
- When
- December 18, 9:00 PM EST to December 19, 1:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches.
Winter Weather, Northeast Aroostook
- When
- December 18, 9:00 PM EST to December 19, 1:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 6 inches.
Winter Weather, Northern Somerset
- When
- December 18, 9:00 PM EST to December 19, 1:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches.
Winter Weather, Northern Piscataquis
- When
- December 18, 9:00 PM EST to December 19, 1:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Social Media
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches.
Winter Weather, Northern Penobscot
- When
- December 18, 9:00 PM EST to December 19, 1:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Social Media
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches.
Winter Weather, Southeast Aroostook
- When
- December 18, 9:00 PM EST to December 19, 1:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Social Media
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, December 18, 20211 death · $20,000 · 1 event
- Tornado and Damaging Winds in Texas, December 18, 2021$212,000 · EF1 · 4 events
- Winter Storm and Winter Weather in Vermont, December 18 to 19, 2021$115,000 · 16 events
- Damaging Winds in Louisiana, December 18, 2021$33,000 · 50 kt wind · 7 events
- Winter Weather in New York, December 18 to 19, 202118 events
- Winter Storm and Winter Weather in New York, December 18, 20219 events
- Heavy Snow and Winter Weather in Montana, December 18 to 20, 20218 events
- Winter Storm in New Hampshire, December 18 to 19, 20218 events
- Ice Storm and Heavy Snow in Alaska, December 18 to 22, 202162 kt wind · 6 events
- Winter Storm in Maine, December 18 to 19, 20216 events
- High Wind in Montana, December 18 to 20, 202177 kt wind · 6 events
- Heavy Snow in Oregon, December 18 to 20, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996953, 996955, 996956, 996957, 996958, 996959, 996960, 996961, 996962, 996963, 996965, 996966, 996967, 996968, 996969.